Do you self medicate? STOP!

Have a headache? Body ache? Feeling tired? Simple. Pop in a Crocin.

Is your kid down with mild fever? Is he crankier than usual? Give him Calpol. The intake of Paracetamol or Acetaminophen (as known in the US) in India has almost become synonymous to the intake of peanuts and you will find these pills in every home, office cabinet and medicine kit. The reason being the quick relief it offers in pain and fever.

mom giving tablet for her child without consulting doctor - ZenParent

Recently a children’s hospital in Delhi reported several alarming cases of paracetamol over dose. The culprits here were surprisingly not the children who had consumed the medicines by mistake, but the over anxious mothers who had tried to bring the high fever down in their kids. While the doctors could revive some of the affected cases, it unfortunately proved fatal for some. Yes you got that right. A simple overdose of Crocin proved fatal.

According to P. Ramchandran who is the director of the Institute of Child health the dosage of Paracetamol is strictly calibrated with the body weight of the child and a little more can also be too much. FDA (The US Food and Drug Administration) has issued a boxed warning on the purchase of Acetaminophen which is the strongest warning one can have for a drug and has restricted the intake of this chemical to 325per dosage unit. But since in India Crocin is sadly an OTC(over the counter drug), the risk of over dosage is always high. Parents usually get confused with the different values. There is a double strength version available and if given in the same amount as the regular one the stakes are high. Also many over dose cases have been reported because the parents land up giving drops instead of the syrup that is prescribed. The concentration of Paracetamol is very high in drops as compared to the syrups and leads to an over dose.

Over dose of tablets will leads to several damage - ZenParent

Why an over dose is fatal?

The liver in kids is not mature and drugs like Paracetamol/Acetaminophen severely damage the liver in kids. The symptoms you have to look out for are nausea, vomiting with hints of blood, drowsiness (which we take so much for granted and consider a boon sometimes) and allergic reactions like hives, rashes and itchiness.

Anything in excess is fatal. Even love and attention. These are however damaging drugs. Next time your kid complains of a mild headache or body ache please pause and think. Is this something serious? Can’t it be taken care of by some rest? Is there any alternative therapy? And if no then it is important that you consult a doctor and strictly follow the instructions instead of jumping to self- medication. Think twice before popping that pill in your kid’s mouth. It may not be a life -saving but a dangerous drug.

Featured Image Source

loader